Alert archive / Kentucky / Tornado Warnings in 1999

Tornado Warning 1, NWS Jackson, KY

April 8, 1999Pike County, Kentucky

NWS Jackson, KY issued this tornado warning at Apr 8, 1999, 4:39 PM EDT for Pike County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 4:39 PM EDT (20:39 UTC)
Expired
Apr 8, 1999, 5:25 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:00 PM EDTThunderstorm WindSidney, KYDamage to several homes and businesses. Pea sized hail covered the ground up to 3 inches deep.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 082037 RRA
TORJKL
KYC195-082125-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PIKE COUNTY IN SOUTHEASTERN KENTUCKY

* UNTIL 525 PM EDT

* AT 435 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO JUST NORTHEAST OF GULNARE OR 10 MILES NORTHEAST OF
  PIKEVILLE... MOVING EAST AT 30 MPH.


* THE TORNADO IS EXPECTED TO BE NEAR...
  VARNEY AT 445 PM EDT
  HEISEY AT 450 PM EDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

RAB


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:30 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT THU APR 8 1999

WARM FRONT SURGING NORTH ACROSS KENTUCKY AT THIS TIME HAS BEEN THE
FOCUS FOR SHOWERS AND THUNDERSTORMS. EXPECT MOST THE ACTIVITY TO
CONTINUE TO SHIFT NORTHWARD ALONG THE FRONT THIS EVENING. INCREASING
UPPER LEVEL DIFFLUENCE MAY KICK OFF A FEW MORE SHOWERS AND STORMS
ACROSS THE SOUTHERN TIER BUT THE ACTIVITY IS EXPECTED TO BE MORE
SCATTERED.

THETA-E RIDGE WILL CONTINUE TO BUILD NORTH INTO EASTERN KENTUCKY
TONIGHT...ONLY TO BE SWEPT OUT BY THE COLD FRONT AROUND MIDDAY ON
FRIDAY. ETA MODEL SHOWS AIRMASS WILL RAPIDLY DESTABILIZE AHEAD OF THE
FRONT OVER EASTERN KENTUCKY...AND WHILE THE NGM IS NOT QUITE AS
UNSTABLE...WE WILL GO WITH THE IDEA OF MORE SCATTERED THUNDERSTORMS
DEVELOPING AHEAD OF THE FRONT.

COOLER AND DRIER AIR NEVER MAKES IT TOO FAR SOUTH OF OUR CWA FRIDAY
NIGHT BEFORE UNSTABLE AIR RESURGES NORTH AGAIN ON SATURDAY. WILL
INCLUDE CHANCEz POPS FOR SAT...HIGHER THAN FWC.

OVERALL FWC TEMPS LOOK GOOD AND WILL NOT STRAY TOO FAR.

.JKL...NONE.

RAB

In the hours before

Local storm report, Apr 8, 2:53 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT THU APR 08 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    ISLAND CITY               KY    1 INCH HAIL
04/08/99   OWSLEY
Local storm report, Apr 8, 2:53 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT THU APR 08 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    ISLAND CITY               KY    1 INCH HAIL
04/08/99   OWSLEY
Local storm report, Apr 8, 4:26 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT THU APR 08 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM     BANNER                    KY    1 INCH HAIL
04/08/99   FLOYD

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:43 PM EDTSevere Thunderstorm WarningJKLPulaski62 min
Apr 8, 2:46 PM EDTSevere Thunderstorm WarningJKLBreathitt, Owsley44 min
Apr 8, 3:35 PM EDTSevere Thunderstorm WarningJKLWolfe45 min
Apr 8, 3:39 PM EDTSevere Thunderstorm WarningJKLPowell36 min
Apr 8, 3:45 PM EDTSevere Thunderstorm WarningJKLMenifee50 min
Apr 8, 4:03 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson47 min
Apr 8, 4:10 PM EDTSevere Thunderstorm WarningJKLMorgan45 min
Apr 8, 4:23 PM EDTSevere Thunderstorm WarningJKLMartin, Pike47 min

Nearby

Tornado Warnings in Kentucky, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.